Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 7, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Feb 15, 2017, 10:35 AM EST for 4 counties in South Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 15, 2017, 10:35 AM EST (15:35 UTC)
- Expired
- Feb 15, 2017, 11:15 AM EST
- In force
- 40 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calhoun County, SC, Clarendon County, SC, Orangeburg County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 96 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 15, 10:55 AM EST | TSTM WND DMG | 5 Nne Vance, SC | CLARENDON CO. DISPATCH REPORTED TREES DOWN ON DINGLE POND ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 3.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
869
WUUS52 KCAE 151535
SVRCAE
SCC017-027-075-085-151615-
/O.NEW.KCAE.SV.W.0007.170215T1535Z-170215T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1035 AM EST WED FEB 15 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southeastern Calhoun County in central South Carolina...
Clarendon County in central South Carolina...
South central Sumter County in central South Carolina...
Southeastern Orangeburg County in central South Carolina...
* Until 1115 AM EST
* At 1035 AM EST, a severe thunderstorm was located near Elloree, or
18 miles southwest of Manning, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Manning, Holly Hill, Summerton, Bowman, Elloree, Santee,
Eutawville, Rowesville, Paxville and Vance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
3345 8015 3346 8016 3345 8022 3330 8025
3327 8030 3328 8035 3326 8036 3326 8043
3329 8049 3333 8051 3326 8065 3340 8091
3386 8026 3378 7999 3372 7997
TIME...MOT...LOC 1535Z 283DEG 39KT 3358 8050
HAIL...<.75IN
WIND...60MPH
$$
WRS1 follow-up statement
999
WWUS52 KCAE 151558
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
1058 AM EST WED FEB 15 2017
SCC017-085-151607-
/O.CAN.KCAE.SV.W.0007.000000T0000Z-170215T1615Z/
Calhoun SC-Sumter SC-
1058 AM EST WED FEB 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN AND SOUTH
CENTRAL SUMTER COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area therefore the warning has been cancelled.
LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
3345 8015 3346 8016 3345 8022 3330 8025
3327 8030 3328 8035 3326 8036 3326 8043
3329 8049 3333 8051 3326 8065 3337 8082
3355 8029 3378 8004 3378 7999 3372 7997
TIME...MOT...LOC 1557Z 283DEG 39KT 3352 8022
$$
SCC027-075-151615-
/O.CON.KCAE.SV.W.0007.000000T0000Z-170215T1615Z/
Clarendon SC-Orangeburg SC-
1058 AM EST WED FEB 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM EST
FOR SOUTHEASTERN CLARENDON AND SOUTHEASTERN ORANGEBURG COUNTIES...
At 1057 AM EST, a severe thunderstorm was located near Eastern Lake
Marion, or 11 miles south of Manning, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Holly Hill, Bowman, Santee, Eutawville and Vance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
3345 8015 3346 8016 3345 8022 3330 8025
3327 8030 3328 8035 3326 8036 3326 8043
3329 8049 3333 8051 3326 8065 3337 8082
3355 8029 3378 8004 3378 7999 3372 7997
TIME...MOT...LOC 1557Z 283DEG 39KT 3352 8022
HAIL...<.75IN
WIND...60MPH
$$
WRSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 15, 10:27 AM EST, 8 minutes earlier.
Area forecast discussion, Feb 15, 10:27 AM EST, 8 minutes before
Area Forecast Discussion...UPDATED National Weather Service Columbia SC 1027 AM EST Wed Feb 15 2017 .SYNOPSIS... Low pressure moving into the forecast area this morning will merge with a cold front and move off the coast this afternoon. Numerous showers and a few thunderstorms will be associated with this system. The pressure ridge behind the front will extend along the northern Gulf Coast and bring dry conditions to the forecast area Thursday and Friday. && .NEAR TERM /THROUGH TONIGHT/... Surface low pressure continues to rapidly lift northeastward along a cold front that is currently shifting southward through the Midlands. As of 10am the front extended from eastern North Carolina southwestward into the eastern Midlands back to central Georgia. The main line of convection associated with the front at 10am was pushing through the eastern counties of the forecast area and should be east of the forecast area by noon. Some lingering convection may occur along the low as it lifts northeast into early afternoon over the eastern Midlands as the cold front drags through. The best instability has remained south of our area but creeping into Burke county and maybe up to Barnwell and Bamberg before the front pushes through so isolated severe threat cannot be ruled out down there. Temps have really fallen behind the front into the 40s and lower 50s so have made adjustments to the hourly temps to account for this trend. Uncertainty remains regarding temps this afternoon as the precipitation moves out and skies are expected to clear with some downsloping flow developing which will offset weak cold advection. Winds may pick up also with deep mixing this afternoon which will support gusty winds just below lake wind advisory. It will be dry tonight with the front well off the coast and high pressure building into the forecast area from the west. Followed the guidance consensus for the temperature forecast. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... The models have been consistent displaying a surface pressure ridge extending along the Gulf Coast directing a westerly flow into the forecast area Thursday through Friday. An approaching h5 ridge will be just west of the area Friday. The pattern supports dry conditions with a warming trend. Used the guidance consensus with high temperatures mainly in the lower 60s Thursday and around 70 Friday. Expect lows mainly in the middle 30s Thursday night. The NAM and GFS MOS have westerly winds 10 to 15 mph during the days. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... The GFS and ECMWF display an upper trough moving from the Southern Plains into the Southeast States Saturday with the system shifting off the Southeast Coast Sunday. There has been little consistency with surface development or the placement of deeper moisture but the guidance has generally shown the greatest moisture in the forecast area Saturday night. Have forecasted chance pops. If will likely be dry Monday and Tuesday in the wake of this system. The GFS and ECMWF MOS support above normal temperatures through the medium-range period. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... Line of convection has cleared all but OGB this morning with a cold front pushing east of the area by midday. MVFR cig restrictions expected to linger through 17z or so with IFR vsby restrictions 15-16z in rainfall especially at OGB with MVFR vsbys elsewhere through 17z or so. Conditions improve this afternoon back to VFR as drier air works into the region in the wake of the cold front. Winds will likely pick up from the west northwest with some gusts to 20 knots as mixing increases when skies begin to clear and pressure gradient increases. VFR conditions expected overnight with light northwest winds. EXTENDED AVIATION OUTLOOK....Showers and associated restrictions Saturday and Saturday night. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Feb 15, 4:26 AM EST, 6 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 426 AM EST Wed Feb 15 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-160930- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 426 AM EST Wed Feb 15 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Numerous showers and a few thunderstorms will occur today...mainly this morning into early this afternoon. The thunderstorms could possibly contain damaging winds including tornadoes. Hail may also occur. It will be breezy today. A lake wind advisory may be needed. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
In the hours before
Special weather statement, Feb 15, 7:59 AM EST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Columbia SC
759 AM EST WED FEB 15 2017
GAZ040-SCZ018-025-026-030-151345-
Lincoln-Aiken-McCormick-Saluda-Edgefield-
759 AM EST WED FEB 15 2017
...A STRONG THUNDERSTORM WILL AFFECT LINCOLN...NORTHERN EDGEFIELD...
NORTHERN AIKEN...CENTRAL SALUDA AND MCCORMICK COUNTIES...
At 758 AM EST, a strong thunderstorm was located 10 miles east of
McCormick, or 17 miles south of Greenwood, moving east at 40 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Edgefield, Saluda, McCormick, Johnston, Lincolnton, Ridge Spring,
Lake Strom Thurmond, Bobby Brown State Park, Monetta, Parksville,
Ward, Plum Branch, Mount Carmel, Willington and Modoc.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3398 8261 3396 8257 3402 8259 3407 8253
3408 8248 3406 8245 3406 8233 3397 8230
3402 8224 3398 8220 3398 8205 3395 8203
3411 8189 3412 8175 3380 8159 3371 8253
3383 8260 3386 8257 3386 8261 3398 8265
TIME...MOT...LOC 1258Z 260DEG 46KT 3394 8211
WRSSpecial weather statement, Feb 15, 8:38 AM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Columbia SC
838 AM EST WED FEB 15 2017
GAZ040-063-064-SCZ018-025>027-030-151430-
McDuffie-Lincoln-Columbia-Lexington-Aiken-McCormick-Saluda-Edgefield-
838 AM EST WED FEB 15 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN COLUMBIA...NORTHWESTERN
MCDUFFIE...SOUTHEASTERN LINCOLN...EDGEFIELD...WESTERN LEXINGTON...
NORTHWESTERN AIKEN...SOUTHEASTERN SALUDA AND SOUTHEASTERN MCCORMICK
COUNTIES...
At 837 AM EST, a strong thunderstorm was located 13 miles west of
Edgefield, or 14 miles north of Martinez, moving east at 60 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Thomson, Batesburg, Batesburg-Leesville, Edgefield, Johnston, Ridge
Spring, Monetta, Trenton, Parksville, Ward, Modoc and Clarks Hill.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3361 8263 3364 8261 3363 8261 3364 8259
3363 8258 3365 8258 3364 8256 3364 8252
3366 8251 3365 8249 3370 8252 3401 8158
3376 8145 3346 8259 3360 8265
TIME...MOT...LOC 1337Z 260DEG 54KT 3372 8214
WRSSpecial weather statement, Feb 15, 8:57 AM EST, 1 hour 38 minutes before
Special Weather Statement National Weather Service Columbia SC 857 AM EST WED FEB 15 2017 SCZ026>028-030-151500- Lexington-Aiken-Richland-Saluda- 857 AM EST WED FEB 15 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEXINGTON...NORTHEASTERN AIKEN...SOUTHEASTERN SALUDA AND CENTRAL RICHLAND COUNTIES... At 856 AM EST, a strong thunderstorm was located near Red Bank, moving east at 60 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres, Springdale, Dentsville, Oak Grove, St. Andrews, Red Bank, Woodfields, Batesburg-Leesville, South Congaree, Pine Ridge, Arcadia Lakes, Leesville, Woodfield, Fort Jackson and Five Points. LAT...LON 3377 8146 3397 8157 3421 8091 3402 8080 TIME...MOT...LOC 1356Z 261DEG 54KT 3393 8134 WRS
Special weather statement, Feb 15, 9:07 AM EST, 1 hour 28 minutes before
Special Weather Statement National Weather Service Columbia SC 907 AM EST WED FEB 15 2017 GAZ064-065-SCZ025-027-028-030-036-037-151445- Richmond-Columbia-Orangeburg-Lexington-Aiken-Calhoun-Richland- Edgefield- 907 AM EST WED FEB 15 2017 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN COLUMBIA...NORTHEASTERN RICHMOND...NORTHWESTERN CALHOUN...SOUTHWESTERN EDGEFIELD...SOUTHERN LEXINGTON...AIKEN...NORTHWESTERN ORANGEBURG AND SOUTH CENTRAL RICHLAND COUNTIES... At 907 AM EST, a strong thunderstorm was located 10 miles southeast of Ridge Spring, or 10 miles south of Batesburg, moving east at 60 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Aiken, North Augusta, Cayce, Clearwater, Belvedere, South Congaree, Pine Ridge, New Ellenton, Gaston, Gloverville, Burnettown, Swansea, Wagener, North, Pelion, Salley, Perry, Woodford, Windsor and Murphys Estates. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3335 8187 3361 8210 3395 8099 3371 8086 TIME...MOT...LOC 1407Z 261DEG 53KT 3375 8151 WRS
Special weather statement, Feb 15, 9:24 AM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Columbia SC
924 AM EST WED FEB 15 2017
GAZ063>065-077-SCZ018-025-030-035-151530-
Burke-Richmond-McDuffie-Columbia-Barnwell-Aiken-McCormick-Edgefield-
924 AM EST WED FEB 15 2017
...A STRONG THUNDERSTORM WILL AFFECT COLUMBIA...SOUTHERN MCDUFFIE...
BURKE...RICHMOND...SOUTHWESTERN EDGEFIELD...SOUTHWESTERN BARNWELL...
SOUTHWESTERN AIKEN AND SOUTHEASTERN MCCORMICK COUNTIES...
At 923 AM EST, a strong thunderstorm was located over Fort Gordon,
moving east at 60 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
North Augusta, Grovetown, Evans, Thomson, Waynesboro, Augusta,
Martinez, Fort Gordon, Hephzibah, Harlem, Jackson, Sardis, Midville,
Blythe, Dearing, Keysville, Girard, Vidette and Colemans Lake.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3283 8231 3293 8227 3308 8229 3323 8223
3331 8234 3335 8255 3341 8255 3347 8259
3362 8209 3313 8158 3308 8161 3304 8154
3293 8177 3295 8186 3292 8196 3292 8208
3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 1423Z 267DEG 55KT 3342 8216
WRSSpecial weather statement, Feb 15, 10:06 AM EST, 29 minutes before
Special Weather Statement
National Weather Service Columbia SC
1006 AM EST WED FEB 15 2017
SCZ027-028-030-031-035>038-041-151600-
Orangeburg-Lexington-Barnwell-Aiken-Calhoun-Clarendon-Bamberg-Sumter-
Richland-
1006 AM EST WED FEB 15 2017
...A STRONG THUNDERSTORM WILL AFFECT CALHOUN...CLARENDON...
BARNWELL...SOUTHEASTERN LEXINGTON...BAMBERG...SOUTHWESTERN SUMTER...
SOUTHERN AIKEN...ORANGEBURG AND SOUTHEASTERN RICHLAND COUNTIES...
At 1006 AM EST, a strong thunderstorm was located 9 miles northeast
of Blackville, or 11 miles north of Denmark, moving east at 60 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Sumter, Orangeburg, Barnwell, Manning, Bamberg, Denmark, Savannah
River Site, South Sumter, Brookdale, Williston, Blackville, New
Ellenton, St. Matthews, Jackson, Holly Hill, Branchville, Summerton,
Bowman, Elloree and Millwood.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3350 8010 3348 8015 3346 8013 3345 8022
3330 8025 3327 8030 3326 8043 3329 8049
3333 8051 3313 8089 3306 8090 3310 8094
3303 8108 3312 8119 3311 8136 3316 8154
3312 8159 3338 8187 3399 8038 3359 8004
TIME...MOT...LOC 1506Z 266DEG 63KT 3348 8119
WRSThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 7:59 AM EST | Special Weather Statement | CAE | Edgefield, McCormick, Saluda | 46 min |
| Feb 15, 8:38 AM EST | Special Weather Statement | CAE | Edgefield | 52 min |
| Feb 15, 8:57 AM EST | Special Weather Statement | CAE | Lexington, Richland | 63 min |
| Feb 15, 9:07 AM EST | Special Weather Statement | CAE | Aiken | 38 min |
| Feb 15, 10:06 AM EST | Special Weather Statement | CAE | Bamberg, Barnwell, Calhoun, Clarendon, Orangeburg, Sumter | 54 min |
| Feb 15, 10:50 AM EST | Tornado Warning | CAE | Aiken, Barnwell | 29 min |
| Feb 15, 11:09 AM EST | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 54 min |
| Feb 15, 11:38 AM EST | Tornado Warning | CAE | Bamberg, Orangeburg | 16 min |
| Feb 15, 11:49 AM EST | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 26 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.